1. mandyp

    mandyp Registered User

    Oct 20, 2004
    150
    Glasgow
    Hi

    Well Dad went to the Psychiatrist with Mum yesterday. They're considering taking her off Gelatamine and dropping the dosage of Citalopram that they've been giving her.

    Thing that now worries me is that they're considering giving Mum no drugs at all. He's of the opinion that if the Gelatamine has made no difference the only drug left is Aricept and he doesn't think it'll help either. So basically they're not going to give her any drugs at all. This doesn't seem right to me, is it because of the NICE recommendations that they're likely to do this. I would've thought that in light of Mum's age (55), they'd try anything to slow down progression. I'm worried that Mum is going to become a victim of some sort of cost cutting exercise. Has anyone else had experiences like this, or is he right and it's quite normal for someone in the early stages to have no drugs at all?

    Good news (more on my last post), is that the Psychiatrist has convinced Dad to get the EPA and he's going to sort it out next week.

    Thanks!

    Mandy
     
  2. jc141265

    jc141265 Registered User

    Sep 16, 2005
    836
    Australia
    Mandy I would be inclined to seek a second opinion, I don't know how it works where you are but Dad (who has Early Onset) has never seen a psychiatrist but is dealt with by a doctor only, a Geriatrics specialist (despite him not technically being a geriatric) who is familiar with and specialises in dementias. I find it surprising that your Mum would not be on some kind of medication to slow the disease, especially as she is in early stages and so young. The main reason Dad was taking such medications like Aricept was to slow the disease down. Many times I have thought maybe it would have been better to not slow it down because it prolongs this horrible experience but at early stages, I think this is very important so that you get as much time as possible with your loved one still relatively normal. Secondly the reason we were trying to slow the disease down was because we were hoping that if Dad could hold on long enough a cure or something that could stop the disease even more effectively might be found in the time that we bought him.

    Perhaps the psychiatrist is right and perhaps your mother shows some kind of physical symptoms that tell them that the medications won't work for her, but I would be asking that they explain all this too you clearly. I know there are many who have problems with Aricept.

    Another thing we have done is gone over the heads of doctors so to speak and written to the drug companies (you can find them on the internet) and ask them if they know any reasons why the doctors may be saying these things, do they think the drug might help, do they know of cases where it doesn't and so on and so forth. We were not being impudent doing so, Dad's doctor made the point to us that by doing so we might be able to help Dad better than he, because he was stuck in an office all day dealing with multiple cases and did not have the time to find out about every new drug or research study. We found two new drugs (old widely available drugs now) for Dad doing this that weren't even known of in Australia by most professionals and managed to get special approvals for Dad to take them via the doctors and government once we had gathered all the information from our own personal research projects.

    It has been heart breaking that for Dad nothing has come from all this hard work but I think it very important that if people have the capabilities to push the envelope, delve deeper than doctors can then this can only help in improving medicines and treatments out there for the next generation of sufferers. Which could be you and me. We hope that our hard work researching and lobbying will help to save others in the future. Not that I'm saying you should do this to the same extent, but to a small extent seeking a second opinion or a better explanation does the same thing.

    Anyway I am waffling, the point is, I think it is important you get a second opinion or a better explanation. Don't fall into the trap of thinking the professionals always know best.
     
  3. mandyp

    mandyp Registered User

    Oct 20, 2004
    150
    Glasgow
    It's difficult as unfortunately Dad doesn't think any drug will help her and is sadly of the opinion that few people actually benefit from the drugs. I've pointed out that several people here have found the drugs beneficial...waste of time. It's me that's concerned about this. I can't ask him to get a second opinion as he accepts this one.

    I was more concerned that the removal of the drugs could be down to the whole issue that all of these drugs will no longer be available on the NHS, rather than down to Mum's reaction or one guys opinion that they've tried the best, nothing else will work.

    Ta for your reply.
     
  4. Sandy

    Sandy Registered User

    Mar 23, 2005
    6,847
  5. mandyp

    mandyp Registered User

    Oct 20, 2004
    150
    Glasgow
    Hi Sandy,

    Thanks for the info, looks very informative. I'll read it all at home tonight.

    Mandy
     
  6. louise@weinprop

    louise@weinprop Registered User

    May 12, 2005
    22
    Hi all, as previously advised my husband was diagnosed at the age of 58 at which stage he was almost totally withdrawn, however since having treated him with Aricept together with Mematine for a year the difference is incredible. He still battles with language (forgetting the most simple words) however at least he now communicates and tries. His temprement is much improved and even his coordination is much better. So my "lyman" advice to you would be rather keep on the meds and at least everyone concerned will have a better quality of life. Godbless you all - Louise (South Africa)
     
  7. Stimpfig

    Stimpfig Registered User

    Oct 15, 2005
    135
    Germany/India
    Little or no support in S. Africa

    Hi Louise

    Am sorry to hear about your situation. I looked up your public profile wherein you have mentioned that there is little or no support in S. Africa. It must be hard to be coping with your husband's AD under these circumstances. Surely, there are others who are affected and there might be an opportunity for people like you to start a self-support group, with the help of some appropriate local bodies. Just expressing a thought. Am so glad you are with TP. Keep posting. :)
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.